Alert archive / Michigan / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 67, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Oct 14, 2012, 3:13 PM EDT for Barry County, Eaton County, Ionia County, Michigan. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 14, 2012, 3:13 PM EDT (19:13 UTC)
- Expired
- Oct 14, 2012, 3:37 PM EDT
- In force
- 24 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Barry County, MI, Eaton County, MI, Ionia County, MI
The radar
The Grand Rapids radar (KGRR), 48 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 14, 3:40 PM EDT | TSTM WND DMG | Ene Sunfield, MI | LARGE TREE LIMB BLOCKING WASHINGTON ST NEAR INTERSECTION OF WASHINGTON AND 3RD. LIMB EST TO BE 12 INCHES IN DIAMETER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 555 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 255 m²/s²
- 0-3 km storm-relative helicity
- 311 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
643
WUUS53 KGRR 141913
SVRGRR
MIC015-045-067-142000-
/O.NEW.KGRR.SV.W.0067.121014T1913Z-121014T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
313 PM EDT SUN OCT 14 2012
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BARRY COUNTY IN SOUTHWEST MICHIGAN...
NORTHWESTERN EATON COUNTY IN SOUTH CENTRAL MICHIGAN...
SOUTHEASTERN IONIA COUNTY IN SOUTH CENTRAL MICHIGAN...
* UNTIL 400 PM EDT
* AT 311 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NASHVILLE..AND
MOVING NORTHEAST AT 55 MPH. SMALL HAIL MAY ALSO ACCOMPANY THESE
DAMAGING WINDS.
* LOCATIONS IMPACTED INCLUDE...
HASTINGS... PORTLAND... NASHVILLE...
PEWAMO... MULLIKEN... VERMONTVILLE...
SUNFIELD... MORGAN... WOODLAND...
KENT CORNERS... FROST CORNERS... WOODBURY...
HOYTVILLE... LITTLE VENICE... COATS GROVE...
QUIMBY... MAPLE GROVE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 4251 8515 4263 8533 4303 8485 4277 8483
4277 8478
TIME...MOT...LOC 1913Z 224DEG 46KT 4263 8516
WIND...HAIL 60MPH <1.00IN
$$
NJJ1 follow-up statement
119
WWUS53 KGRR 141937
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
337 PM EDT SUN OCT 14 2012
MIC015-045-067-141947-
/O.CAN.KGRR.SV.W.0067.000000T0000Z-121014T2000Z/
BARRY MI-EATON MI-IONIA MI-
337 PM EDT SUN OCT 14 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN IONIA...
NORTHWESTERN EATON AND NORTHEASTERN BARRY COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 4251 8515 4263 8533 4303 8485 4277 8483
4277 8478
TIME...MOT...LOC 1937Z 224DEG 46KT 4285 8487
$$
NJJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 1:52 PM EDT, 1 hour 21 minutes earlier.
Area forecast discussion, Oct 14, 1:52 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
152 PM EDT SUN OCT 14 2012
.SYNOPSIS...
ISSUED AT 407 AM EDT SUN OCT 14 2012
MORE WET WEATHER WILL BE SEEN THROUGHOUT TODAY AND TONIGHT AS LOW
PRESSURE CROSSES THE REGION. SOME AREAS WILL SEE HEAVY RAIN
AGAIN...POSSIBLY BRINGING STORM TOTAL RAINFALL SINCE SATURDAY TO
THREE INCHES. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE THIS
AFTERNOON AND EARLY EVENING OVER SOUTHERN LOWER MICHIGAN AS LOW
PRESSURE SWEEPS THROUGH. THE RAIN WILL LIGHTEN UP SIGNIFICANTLY BY
EARLY MONDAY...BUT IT MAY LINGER INTO THE AFTERNOON IN SOME AREAS.
SOMEWHAT QUIETER WEATHER IS EXPECTED FOR THE WORK WEEK...HOWEVER
ANOTHER GOOD CHANCE OF RAIN WILL COME DURING THE WEDNESDAY THROUGH
THURSDAY NIGHT TIME FRAME.
&&
.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 407 AM EDT SUN OCT 14 2012
MAIN ISSUES WHERE MORE HEAVY RAIN IS EXPECTED ON TOP OF
YESTERDAY/S SOAKING. THEN THERE IS ALSO THE RISK OF SEVERE
WEATHER THIS AFTERNOON AND EARLY EVENING.
WILL NOT BE ISSUING ANY FLOOD HEADLINES AT THIS POINT. THE HEAVIEST
RAINS SHOULD BE FAIRLY TRANSIT WITH THIS SYSTEM TODAY...ARRIVING
IN THE SOUTH EARLY THIS MORNING...THEN SHIFTING TO THE NORTHERN
CWA BY MID DAY. AN ADDITIONAL 1.5 TO 2.0 INCHES IS POSSIBLE TODAY
INTO THIS EVENING ACROSS CENTRAL LOWER...BUT FEEL WE CAN HANDLE
THIS GIVEN THE DRY CONDITIONS PRIOR TO THIS SYSTEM SETTING IN.
ALSO THE RAIN WILL HAVE OCCURRED OVER A 36 HOUR PERIOD RATHER THAN
COMING ALL AT ONCE.
THE RISK OF SEVERE STORMS LOOKS SOMEWHAT MORE FAVORABLE...ALTHOUGH
A FEW THINGS HAVE TO ALIGN. THE KEY WILL BE THE DRY SLOT THAT CAN BE
SEEN MOVING INTO MO EARLY THIS MORNING. THE DRY SLOT WILL RACE
INTO IL EARLY THIS AFTERNOON AND MAY EVEN POKE INTO FAR SW LOWER.
THE DRY SLOT WILL BECOME INCREASINGLY UNSTABLE TOWARD MID DAY AND
WITH THE APPROACHING COLD FRONT MAY PRODUCE A LINE OF STRONG TO
SEVERE STORMS. BULK SHEAR VALUES LOOK FAVORABLE IN THE 35-40 KT
RANGE. HOWEVER...THERE IS EXPECTED TO BE LITTLE JET DYNAMIC FORCING
IN THE REGION OF THE DRY SLOT...SO IT IS SOMEWHAT QUESTIONABLE IF
STORMS WILL DEVELOP. THIS REGION WILL HAVE TO BE MONITORED. IF
STORMS DO DEVELOP...THERE WILL BE AN ISOLATED RISK OF SEVERE STORMS
FROM ROUGHLY 1 PM THROUGH 7 PM SOUTH OF A LWA-AMN LINE. STRONG
WINDS LOOK TO BE THE MAIN SEVERE THREAT WITH 50-60 KTS OF WIND AT
3-4K FT THAT COULD BE BROUGHT DOWN TO THE SURFACE WITH A STRONGER
STORM. MARGINALLY SEVERE HAIL COULD ALSO BE SEEN.
THE UPPER SYSTEM GOES NEGATIVE TILT LATER TODAY WHICH SHOULD
RESULT IN A SLOWER EXIT. THEREFORE HAVE INCREASED POPS FOR EARLY
MONDAY AS LINGERING LIGHT RAIN/DRIZZLE LOOKS LIKELY. A DRYING
TREND SHOULD FINALLY OCCUR THROUGH MONDAY AFTERNOON.
ALSO ADDED POPS ON TUESDAY NORTH OF I-96. WE WILL QUICKLY
TRANSITION TO A WARM ADVECTION PATTERN AND A FEW SHOWERS MAY BE
SEEN.
.LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY)
ISSUED AT 407 AM EDT SUN OCT 14 2012
NO BIG CHANGES IN THE EXTENDED AS MODEL CONTINUITY IS GOOD. SOME
DIFFERENCES REMAIN BETWEEN THE GFS AND EURO. NORTHERN STREAM
SHORTWAVE APPROACHES TUESDAY NIGHT BUT DAMPS OUT QUICKLY WITH ONLY A
SCATTERED SHOWERS. THE WAVE BEHIND IT IS MORE ENERGETIC AS IT DIVES
OVER THE EASTERN PACIFIC RIDGE AND EVENTUALLY CUTS OFF ACROSS THE
UPPER MIDWEST OR GREAT LAKES...DEPENDING ON THE EURO OR GFS
SOLUTIONS RESPECTIVELY.
RAIN WILL BE IN THE FORECAST MOST OF THE TIME FROM WEDNESDAY THROUGH
SATURDAY AS THE UPPER LOW SPINS IN PLACE. ECMWF AND GFS BEGIN TO
DIVERGE IN HANDLING THE UPPER LOW BY THURSDAY...BUT THIS DOES NOT
HAVE APPRECIABLE IMPACT ON THE SENSIBLE WEATHER FOR LOWER MICHIGAN
UNTIL AFTER THE EXTENDED PERIOD.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 152 PM EDT SUN OCT 14 2012
PLENTY OF CONCERNS FOR AVIATION INTERESTS OVER THE NEXT 24 HOURS.
THUNDERSTORM POTENTIAL WILL BE A CONCERN INTO THE EVENING
HOURS...WIND GUSTS WILL BE A CONCERN...AND THEN IFR CONDITIONS
WILL BE A CONCERN MAINLY MID EVENING INTO MON.
SCATTERED THUNDERSTORMS ARE BEGINNING TO DEVELOP ACROSS THE AREA
AND DOWN INTO NE ILLINOIS. THESE ARE EXPECTED TO CONTINUE TO
DEVELOP...AND MOVE THROUGH THE AREA OVER THE NEXT FEW HOURS. TOUGH
TO SAY IF EACH TERMINAL WILL SEE ACTUAL STORMS VS. VCTS AT THIS
TIME. WE HAVE DECIDED TO ROLL WITH SHOWERS AND VCTS FOR NOW...AND
WE WILL UPDATE THE FCSTS TO TEMPO THUNDER ON A CASE BY CASE BASIS.
THE THUNDER WILL REMAIN POSSIBLE INTO THE MID EVENING HOURS UNTIL
THE FRONT MOVES THROUGH AND ENDS THE THREAT. AT THAT TIME...WE
WILL SEE WINDS PICK UP A BIT...AND LOWER CIGS AND VSBYS LIKELY
MOVE IN ON THE BACKSIDE OF THE SYSTEM. RAIN WILL BE
INTERMITTENT...BUT THE CIGS AND VSBYS SHOULD REMAIN SOMEWHAT
CONSTANT. THIS WILL CONTINUE UNTIL MON MORNING WHEN CONDITIONS
WILL BEGIN TO IMPROVE AS THE SYSTEM MOVES AWAY FROM THE AREA.
&&
.MARINE...
ISSUED AT 407 AM EDT SUN OCT 14 2012
WILL HOIST A GALE WARNING FOR THIS EVENING INTO TONIGHT AS THE
DEEPENING STORM MOVES ACROSS THE AREA. A SURFACE LOW IS EXPECTED
TO TRACK ACROSS CENTRAL LAKE MICHIGAN LATE THIS AFTERNOON WITH
COLD ADVECTION RUSHING IN BEHIND IT FOR THIS EVENING. IT LOOKS
LIKE A PARTICULARLY DANGEROUS SCENARIO AS THE BAGGY GRADIENT WILL
LIKELY RESULT IN A PERIOD OF LIGHTER WINDS EARLY THIS
EVENING. MARINERS SHOULD NOT BE FOOLED BY THIS AS WINDS SHOULD
QUICKLY RAMP UP TO GALES PRIOR TO MIDNIGHT. GALES TO 40 KNOTS LOOK
LIKELY AND COULD EVEN APPROACH STORM FORCE WINDS FURTHER OUT ON
THE LAKE.
WINDS ARE EXPECTED TO GRADUALLY SIMMER INTO MONDAY.
&&
.HYDROLOGY...
ISSUED AT 407 AM EDT SUN OCT 14 2012
LOW PRESSURE WILL TRACK FROM ROUGHLY MKG TO MOP LATE TODAY. NORTH
OF THIS TRACK WIDESPREAD HEAVIER RAINS ARE EXPECTED. 1 TO 2 INCHES
OF RAIN LOOK LIKELY THROUGH MIDNIGHT. GIVEN THE DRY WEATHER
THROUGH MUCH OF THE SUMMER...THE REGION SHOULD BE ABLE TO HANDLE
THIS RAINFALL WITH PERHAPS ONLY NUISANCE TYPE FLOODING DUE TO
CLOGGED DRAINS FROM THE FALLEN LEAVES. MOST AREAS SOUTH OF THE
SURFACE LOW TRACK SHOULD SEE UNDER AN INCH OF ADDITIONAL RAIN.
HOWEVER LOCALIZED HEAVIER RAIN COULD OCCUR WITH THUNDERSTORMS THIS
AFTERNOON.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LMZ844>849.
GALE WARNING FROM 8 PM THIS EVENING TO 5 AM EDT MONDAY FOR
LMZ844>849.
&&
SYNOPSIS...JK
SHORT TERM...JK
LONG TERM...OSTUNO
AVIATION...NJJ
HYDROLOGY...JK
MARINE...JKHazardous weather outlook, Oct 14, 12:12 PM EDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1212 PM EDT SUN OCT 14 2012 MIZ037>040-043>046-050>052-056>059-064>067-071>074-151030- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 1212 PM EDT SUN OCT 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS ARE POSSIBLE THIS AFTERNOON AND EVENING. THE THREAT IS MAINLY SOUTH OF A LINE FROM MUSKEGON TO ALMA AND FROM 4 PM TO 10 PM. STORM MOVEMENT WILL BE TO THE EAST NORTHEAST AT 40 TO 60 MPH. VERY WINDY CONDITIONS ARE EXPECTED AREAWIDE FOR A TIME TONIGHT WITH WEST WIND GUSTS OF 40 TO 45 MPH. THIS COULD LEAD TO A FEW DOWNED TREE LIMBS AND SCATTERED POWER OUTAGES. DESPITE TOTAL RAINFALL OF ONE TO TWO INCHES SO FAR AND UP TO AN ADDITIONAL INCH POSSIBLE... NO FLOODING HAS BEEN REPORTED OR IS EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 PM AND 10 PM SOUTH OF A MUSKEGON TO ALMA LINE. LMZ844>849-151030- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1212 PM EDT SUN OCT 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT TODAY AND NORTHWEST GALES TO 40 KNOTS ARE EXPECTED TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT MUCH OF NEXT WEEK. MEADE
In the hours before
Special weather statement, Oct 14, 2:22 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 222 PM EDT SUN OCT 14 2012 MIZ037>040-043>046-050>052-056>059-064>067-071>074-142030- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...CLARE... HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON... GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS... HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN...KALAMAZOO... BATTLE CREEK...JACKSON 222 PM EDT SUN OCT 14 2012 ...STORMS WITH POSSIBLE GUSTY WINDS DEVELOPING ACROSS THE AREA... AT 220 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE AREA. THE THUNDERSTORMS ARE EXPECTED TO EXPAND IN COVERAGE ACROSS THE AREA THROUGH THE REMAINDER OF THE AFTERNOON. THESE SHOWERS AND THUNDERSTORMS WILL HAVE THE CAPABILITY OF PRODUCING SOME BRIEF GUSTY WINDS UP TO 50 MPH AND SOME LOCALLY HEAVY DOWNPOURS ALONG WITH CLOUD TO GROUND LIGHTNING. THE THUNDERSTORMS WILL BE MOVING TO THE NORTHEAST VERY FAST...AT AROUND 55 MPH. NJJ
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 14, 4:16 AM EDT | Gale Warning | GRR | 24 hr | |
| Oct 14, 3:27 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot, Isabella, Montcalm | 48 min |
| Oct 14, 4:55 PM EDT | Special Weather Statement | GRR | Allegan, Ottawa, Van Buren | 65 min |
| Oct 14, 5:18 PM EDT | Special Weather Statement | GRR | Allegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 12 more | 57 min |
| Oct 14, 5:23 PM EDT | Special Marine Warning | GRR | 60 min | |
| Oct 14, 6:16 PM EDT | Special Weather Statement | GRR | Barry, Calhoun, Clinton, Eaton, Gratiot, Ingham and 8 more | 59 min |
| Oct 14, 7:12 PM EDT | Special Weather Statement | GRR | Gratiot | 48 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.